Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 741, NWS Jackson, MS

October 26, 2003Covington County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 26, 2003, 1:22 AM CST for Covington County, Jones County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2003, 1:22 AM CST (07:22 UTC)
Expired
Oct 26, 2003, 2:20 AM CST
In force
58 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 260722
SVRJAN
MSC031-067-260820-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
122 AM CST SUN OCT 26 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 220 AM CST

* AT 122 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF SANFORD...OR ABOUT 8 MILES
  WEST OF PINE BELT AIRPORT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PINE BELT AIRPORT AT 125 AM CST
  BE NEAR MOSELLE AT 135 AM CST
  BE NEAR WHITFIELD AT 150 AM CST
  BE NEAR ELLISVILLE...HEBRON AT 155 AM CST
  BE NEAR SOSO AT 210 AM CST
  BE NEAR LAUREL AT 215 AM CST

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3149 8961 3169 8940 3179 8939 3180 8904
          3182 8894 3144 8894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 10:25 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 25, 10:25 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT SAT OCT 25 2003

THUNDERSTORM COVERAGE IS DECREASING FROM THE WEST...HOWEVER MORE
DEVELOPMENT WAS NOTED OVER SOUTHEAST TEXAS INTO SOUTHWEST LOUISIANA.
EXPECT THE ACTIVITY TO GET CAUGHT UP IN MOISTURE TRANSPORT AND
AFFECT MAINLY THE EASTERN SECTIONS OF THE FORECAST AREA. SO HAVE
KEPT UP DECENT HIGH POPS BUT REDUCED THUNDERSTORM COVERAGE FOR THE WEST
HALF FOR THE REMAINDER OF THE NIGHT. ALSO WITH REDUCTION IN
THUNDERSTORMS...HAVE REMOVED THE HEAVY RAIN WORDING FOR WEST HALF
FOR THE REMAINDER OF THE NIGHT. THE REST OF FORECAST APPEARS TO BE
ON TRACK AS COLD FRONT IS BEGINNING TO MOVE THROUGH NORTHWEST
MISSISSIPPI.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17

*******************************************************************
UPPER LEVEL DISTURBANCE CROSSING THE REGION AHEAD OF COLD
FRONT...WHICH IS APPROACHING THE NORTHWEST DELTA. WITH PRECIPITABLE
WATER AROUND 200 PERCENT OF NORMAL...EXPECT SHOWERS/THUNDERSTORMS TO
PERSIST THROUGH THE NIGHT. ESPECIALLY WITH GOOD ASCENT AND MOISTURE
TRANSPORT. TOOK OUT GUSTY NEAR STORMS. LOOK FOR MOSTLY LOCALLY HEAVY
DOWN POURS WITH THE STORMS FOR THE REMAINDER OF THE NIGHT. THE BEST
UPPER DYNAMICS IS STILL NORTH OF THE REGION. THE REST OF FORECAST
APPEARS TO BE ON TRACK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
********************************************************************
A WET AND RELATIVELY ACTIVE NEXT 24 HOURS IS EXPECTED ACROSS THE
LOWER MISSISSIPPI VALLEY AS A STRONG COLD FRONT AND ASSOCIATED UPPER
LEVEL TROUGH OF LOW PRESSURE MOVE THROUGH THE REGION.

RADARS ALONG AND WEST OF THE MS RIVER ARE LIGHTING UP THIS AFTERNOON
AS WIDESPREAD CONVECTION HAS BLOSSOMED IN THE DESTABILIZING LOWER
LEVELS OF THE ATMOSPHERE. A SEVERE THUNDERSTORM WATCH HAS ALREADY
BEEN ISSUED JUST TO OUR SOUTHWEST AND A FEW WARNINGS HAVE BEEN
NECESSARY ACROSS THE SOUTHWEST AR/NORTHWEST MS DELTA IN THE PAST
HOUR OR SO. WE ARE STILL ANTICIPATING SEVERE STORMS TO BE QUITE
ISOLATED OVERNIGHT IN OUR CWA AS INSTABILITY AND WIND SHEAR
PARAMETERS CONTINUE TO BE MARGINAL AT BEST. SHEAR VALUES WILL
PROBABLY RELAX EVEN MORE A LITTLE LATER TONIGHT AS THE PRECURSOR
DISTURBANCE...NOW TO OUR SOUTHWEST...MOVES THROUGH. HOWEVER...THIS
EVENTUALITY SHOULD NOT BRING AN END TO THE RAIN AND STORMS AS LOW
LEVEL CONVERGENCE AND MOISTURE TRANSPORT WILL REMAIN STRONG THROUGH
THE NIGHT ALONG AND AHEAD OF THE ADVANCING COLD FRONT. ONLY THE
NORTHWESTERN THIRD OF THE CWA SHOULD BE ON THE COLD SIDE OF THE
BOUNDARY BY DAWN SO LOW TEMPERATURES WILL BE HELD FROM THE UPPER 50S
TO MID 60S ACROSS A LARGE PORTION OF THE AREA. CATEGORICAL POPS WILL
LIKELY BE USED OVER WESTERN CWA WITH LIKELY OR HIGH CHANCE
IMPLEMENTED ELSEWHERE. GUSTY WINDS AND HEAVY RAIN WORDING WILL
ACCOMPANY CATEGORICAL POPS. I WILL RESERVE FINAL JUDGMENT ON THIS
UNTIL TIME OF FORECAST ISSUANCE.

TOMORROW...THE COLD FRONT WILL STEADILY PUSH SOUTHEAST THROUGH THE
REGION...NOT MAKING IT EAST OF SOUTHEAST MS UNTIL MID TO LATE
AFTERNOON. AT THE SAME TIME THE AMPLIFYING UPPER LEVEL TROUGH
ACCOMPANYING THE COLD FRONT WILL SWEEP SOUTH AND EAST INTO THE LOWER
MISSISSIPPI VALLEY. ATMOSPHERIC LIFT ASSOCIATED WITH THE APPRECIABLE
DYNAMICS OF THE SYSTEM WILL STILL FUEL THUNDERSTORMS...ALTHOUGH MOST
SHOULD BE OF AN ELEVATED NATURE. ELEVATED INSTABILITY WILL BE
HIGHEST IN SOUTHEAST MS AND OUR HWO INCLUDES MENTION OF THE
POSSIBILITY OF HAIL WITH SOME CELLS HERE. EXPECT RAIN
OTHERWISE...TAPERING OFF FROM THE WEST BY LATE MORNING/MIDDAY IN THE
WEST TO SOMETIME IN THE AFTERNOON IN CENTRAL ZONES. EASTERN AREAS OF
MS WILL LIKELY HAVE TO DEAL WITH AT LEAST PATCHY LIGHT RAIN THROUGH
THE EVENING HOURS TOMORROW. TEMPERATURES WILL BE DRASTICALLY COOLER
BEHIND THE FRONT WITH HIGHS EXPECTED TO BE LARGELY IN THE 60S...EVEN
UPPER 50S IN THE NORTHWEST. THE NATURE OF THE COLD AIR ADVECTION
BEHIND THE FRONT COULD RESULT IN FALLING AFTERNOON TEMPS IN CENTRAL
AND EASTERN PORTIONS OF MS.

EXTENDED:
A STRONG SURFACE HIGH PRESSURE RIDGE WILL BUILD OVER THE LOWER MS
VALLEY BEGINNING LATE SUNDAY NIGHT AND THROUGH MONDAY. IT NOW LOOKS
GRADIENT WINDS SHOULD REMAIN UP ENOUGH SUNDAY NIGHT TO KEEP LOWS IN
40S...EVEN IN THE DELTA. MONDAY WILL BE SUNNY AND UNSEASONABLY COOL
WITH WINDS REMAINING RELATIVELY LIGHT THROUGH MONDAY NIGHT. WITH
MODELS SUGGESTING SURFACE DEWPOINTS IN THE MID TO UPPER 20S DURING
THIS PERIOD I HAVE DROPPED LOWS TO THE 30S IN ALL AREAS TUESDAY
MORNING WITH MID 30S EXPECTED IN EASTERN AREAS ALONG THE ALABAMA
BORDER. A FREEZE IS NOT ANTICIPATED AT THIS TIME ALTHOUGH THE VERY
DRY NATURE OF THE AIRMASS COULD YIELD SUCH IF RADIATIONAL COOLING
CONDITIONS ARE PERFECT. SUBSEQUENT SHIFTS WILL MONITOR THE POTENTIAL
FOR THIS. BY LATE TUESDAY/EARLY WEDNESDAY A TRANSIENT DISTURBANCE
WILL DRAG ANOTHER LOW LEVEL BOUNDARY INTO THE LOWER MISSISSIPPI
VALLEY AND COULD PROVIDE ENOUGH LIFT FOR A FEW LIGHT SHOWERS. BY
LATE WEDNESDAY THE UPPER LEVEL TROUGH OVER THE SOUTHEAST WILL BEGIN
TO LIFT OUT AND ALLOW FOR FAIR WEATHER AND MODERATING TEMPS INTO
FRIDAY. ANOTHER DIGGING TROUGH AND FRONT COMBINATION WILL BE THE
NEXT SOURCE OF INCLEMENT WX JUST IN TIME FOR THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
JAN TT 059/060 045/059 037 88310
MEI TT 063/063 046/061 035 69420

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.

50/BRYANT
Hazardous weather outlook, Oct 25, 10:15 PM CDT, 4 hours 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262047-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CDT SAT OCT 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT OVER
MISSISSIPPI...GENERALLY ALONG AND EAST OF INTERSTATE 55. ISOLATED
THUNDERSTORMS WILL REDEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND WESTERN MISSISSIPPI TOWARD MORNING. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

A WEAK WEATHER DISTURBANCE WILL PIVOT ACROSS THE AREA TONIGHT
SUPPORTING THE SCATTERED THUNDERSTORMS OVER EASTERN MISSISSIPPI.
A STRONG COLD FRONT WILL MOVE HELP REDEVELOP ISOLATED
THUNDERSTORMS AS IT MOVES ACROSS THE AREA SUNDAY MORNING. THE
FRONT WILL EXIT SOUTHEAST MISSISSIPPI BY SUNDAY AFTERNOON PUSHING
THE REMAINING THUNDERSTORMS EAST OF OUR AREA.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALIZED AREAS
OF HEAVY RAINFALL OVER EASTERN MISSISSIPPI TONIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE SPREADING ACROSS EAST MISSISSIPPI
TONIGHT AND PERSIST INTO SUNDAY MORNING. LOCALLY HEAVY RAINFALL
WILL PRODUCE PONDING WATER AT SOME LOCATIONS. MOTORISTS SHOULD
EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NECESSARY THROUGH 6 PM SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:39 AM CSTSevere Thunderstorm WarningJANForrest, Lamar61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.